Hail, Harrison
- When
- June 7, 5:55 PM CST
- Where
- Harrison County, 3.78 mi NW of Magnolia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.740, -95.930
As one unseasonably strong upper level system lifted into Canada another one dropped down behind it over the northern plains causing surface low pressure to develop over northeast Kansas on a cold front that was crossing the plains. This in turn caused the cold front to slow down as it moved into southeast Nebraska and southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
As one unseasonably strong upper level system lifted into Canada another one dropped down behind it over the northern plains causing surface low pressure to develop over northeast Kansas on a cold front that was crossing the plains. This in turn caused the cold front to slow down as it moved into southeast Nebraska and southwest Iowa. A few severe thunderstorms that developed near the cold front crossed into southwest Iowa during the evening hours of June 7th. Additional thunderstorms, a few again severe, that had developed over southeast Nebraska in response to a strong low level jet, moved into southwest Iowa during the early morning hours of June 8th. Before crossing into southwest Iowa this second round of thunderstorms spun up 2 tornadoes in the Omaha area causing substantial damage. However, the activity had weakened somewhat as it crossed the Missouri River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 7, 1:45 PM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT SAT JUN 7 2008
.DISCUSSION...
A STATIONARY FRONT WAS LOCATED ACROSS NORTHEAST NEBRASKA AND
NORTHWEST IOWA AT 18Z. SOME CONVECTION WAS TRYING TO GET GOING
IN NORTHWEST IOWA ALONG THE FRONT. 18Z OAX UA SOUNDING SHOWED
GOOD CAP IN PLACE SOUTH OF THE FRONT. ANOTHER BOUNDARY WAS OVER
SOUTH CENTRAL NEBRASKA WHERE A SEMI-DRY-LINE ARCED FROM LOW
PRESSURE NEAR KGRI TO JUST SOUTH OF KOLU THEN INTO NORTH CENTRAL
KANSAS. LATEST THINKING IS FOR CAP TO HOLD OFF CONVECTION IN
EASTERN NEBRASKA UNTIL VERY LATE THIS AFTERNOON OR THIS EVENING
THEN SHIFT SLOWLY SOUTH WITH FRONT TONIGHT. PLENTY OF MOISTURE IN
PLACE ACROSS THE AREA TODAY AND TONIGHT WITH PRECIP WATER VALUES
OF 2 INCHES OR BETTER OVER THE AREA LATE TONIGHT. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR ALL OF THE CWA TONIGHT INTO SUNDAY.
MODELS SUGGEST MOST OF THE ACTIVITY WILL SHIFT SOUTH SUNDAY AND
SUNDAY NIGHT WITH SOUTHERN PORTIONS OF THE CWA LOOKING TO HAVE
BEST CHANCE FOR HEAVY RAIN DURING THAT TIME. HAVE GENERALLY
TRENDED TOWARD THE 12Z GFS FOR MONDAY AND TUESDAY WITH A BREAK
FROM THE HEAVIER RAIN AS SHORT WAVE RIDGING DEVELOPS IN ADVANCE
OF THE NEXT STRONG CLOSED UPPER LOW COMING INTO THE NORTHWEST
CONUS.
IN THE EXTENDED PERIOD...THE NORTHWEST CONUS UPPER LOW EXPECTED TO
BE THE MAIN FACTOR EARLY IN THE EXTENDED PERIOD WITH A CONTINUED
CHANCE OF PRECIP FOR THE AREA AS IT DEEPENS A TROUGH OVER THE
CENTRAL PLAINS AND TRACKS INTO SOUTH CENTRAL CANADA THROUGH
FRIDAY. BEYOND THAT MODELS DIVERGE WITH ECMWF MAINTAINING UPPER
HIGH PRESSURE RIDGE OVER THE SOUTHERN CONUS AND BECOMING MORE
ZONAL WITH THE NORTHERN STREAM FLOW.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK.
CDFNT S OF OFK IS EXPECTED TO MOVE SLOWLY S TONIGHT. THERE IS MAJOR
UNCERTAINTY ABOUT WHEN TSTMS WILL FIRE. THERE IS STILL SOME CHC
NORTHEAST NEB WILL DEVELOP THIS AFTN. OMA AND LNK MORE LIKELY 04Z
TO 14Z AS A WAVE EJECTING FROM SRN RCKYS APPROACHES THE AREA. THIS
WILL ENHANCE LLJ AND COOL TEMPS ALOFT. THIS WILL AID TSTMS AND TEND
TO DRIVE THE FRONT SOUTH. EXPECT FAIRLY NARROW BAND OF
TSTMS...POSSIBLY STRONG TO SVR...NEAR FRONT. MVFR CIGS SHOULD
PREVAIL N OF THIS BAND. THUS TIMING CHANGES IS DIFFICULT FOR BOTH
OMA AND LNK.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NEZ011-012-
015>018-030>034-042>045-050>053-065>068-078-088>093.
IA...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR IAZ043-055-056-
069-079-080-090-091.
&&
FOBERT/POLLACKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 423 PM CDT SAT JUN 7 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 423 PM CDT SAT JUN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY STRONG TO SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO IS POSSIBLE. MINOR TO MODERATE FLOODING ALONG RIVERS AND STREAMS WILL CONTINUE FOR THOSE LOCATIONS IN FLOOD. FOR SPECIFIC DETAILS CHECK THE LATEST FLOOD STATEMENTS. ADDITIONAL FLOODING MAY RESULT FROM THUNDERSTORMS TONIGHT. A FLASH FLOOD IS IN EFFECT. A COLD FRONT OVER NORTHEAST NEBRASKA WILL GRADUALLY SAG SOUTH INTO EAST CENTRAL NEBRASKA AND WESTERN IOWA TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE COLD FRONT LATE THIS AFTERNOON. THUNDERSTORMS SHOULD BECOME MORE NUMEROUS TONIGHT AS AN UPPER LEVEL DISTURBANCE ENTERS THE REGION. INSTABILITY AND SHEAR ALONG WITH A FRONTAL BOUNDARY WILL FAVOR SEVERE WEATHER AND HEAVY RAIN OVER THE OUTLOOK AREA THROUGH TONIGHT. SEVERE STORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF INTERSTATE 80...AS THE COLD FRONT CONTINUES TO TRACK SLOWLY SOUTHEAST. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THE CHANCE OF STORMS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA MAY LINGER INTO SUNDAY EVENING. MORE THUNDERSTORMS ARE EXPECTED MONDAY...TUESDAY NIGHT...AND WEDNESDAY THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL PROBABLY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. FOBERT
The Omaha radar (KOAX), 59 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
3 hail, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts estimated at over 60 mph downed power lines near Malvern.
Rainfall of 2 to 4 inches across much of Harrison county caused the Boyer river to flood. The flood waters crossed Highway 30 northeast of Logan and in the Woodbine area causing its closure between Logan and Denison. Seven or eight homes in east Logan were flooded, along with a business, the school's athletic field and railroad tracks. Many county roads and agricultural lowlands were also flooded.
The Boyer River at Logan crested at 24.8 feet around noon CDT on June 8, flood stage is 19 feet. The river at Logan was above flood stage from around 545 am on June 8 until 715 am on June 9.
Heavy rainfall from the evening and overnight hours of June 7th and June 8th produced flooding along the West Nishnabotna River in Fremont county for the second time within a week. The river at Randolph crested at 20.5 feet at 245 pm CDT on 6/8, flood stage 19 feet. The river was above flood stage from around 11 am on 6/8 until 930 pm on 6/9.
The flooding affected mainly agricultural lowlands.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97235, 97236, 97237, 97238, 97233, 97269.